Spontaneous lingual and sublingual haematoma: a rare complication of warfarin use

BMJ Case Rep. 2014 Jul 9:2014:bcr2014204168. doi: 10.1136/bcr-2014-204168.

Abstract

Warfarin is commonly used for prevention of embolic events. Bleeding is the main side effect of warfarin. Lingual and sublingual haematoma are rare. In the literature, nine cases have so far been reported. We report the case of a 70-year-old Caucasian woman who developed spontaneous lingual and sublingual haematomas while on warfarin therapy. Spontaneous lingual and sublingual haematoma are rare, but can be potentially life-threatening complications as they cause airway obstruction. To the best of our knowledge, this is the first reported case of earliest haematoma after warfarin use.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged
  • Anticoagulants / administration & dosage
  • Anticoagulants / adverse effects*
  • Antifibrinolytic Agents / therapeutic use*
  • Diagnosis, Differential
  • Female
  • Follow-Up Studies
  • Hematoma / chemically induced*
  • Hematoma / pathology
  • Hematoma / therapy
  • Humans
  • Mouth Floor / blood supply
  • Mouth Floor / drug effects*
  • Plasma
  • Rare Diseases
  • Tongue / blood supply
  • Tongue / drug effects*
  • Treatment Outcome
  • Vitamin K / therapeutic use*
  • Warfarin / administration & dosage
  • Warfarin / adverse effects*

Substances

  • Anticoagulants
  • Antifibrinolytic Agents
  • Vitamin K
  • Warfarin